Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

January 25, 20219 counties in Kentucky

NWS Louisville, KY issued this special weather statement at Jan 25, 2021, 1:00 PM CST for 9 counties in Kentucky. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 25, 2021, 1:00 PM CST (19:00 UTC)
Expired
Jan 25, 2021, 1:45 PM CST
In force
45 min
Issued by
NWS Louisville, KY

Counties Adair County, KY, Allen County, KY, Barren County, KY, Green County, KY, Marion County, KY, Metcalfe County, KY, Monroe County, KY, Simpson County, KY, Taylor County, KY

The radar

The Louisville radar (KLVX), 98 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 25, 1:40 PM CSTTSTM WND DMG3 Nw Flippin, KYTREE DOWN NEAR BROWNS FORD BOAT RAMP.
Jan 25, 1:40 PM CSTTSTM WND DMG3 Nw Flippin, KYTREE DOWN NEAR BROWNS FORD BOAT RAMP. CORRECTED LAT/LON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WWUS83 KLMK 251900
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
200 PM EST Mon Jan 25 2021

KYZ053>055-062>066-071>077-251945-
Hart-Warren-Edmonson-Barren-Casey-Boyle-Metcalfe-Monroe-Marion-
Simpson-Taylor-Allen-Larue-Adair-Green-
200 PM EST Mon Jan 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL BRING GUSTY WINDS ACROSS 
SOUTH CENTRAL KENTUCKY...

At 158 PM EST/1258 PM CST/, radar indicated strong thunderstorms 
were located along a line extending from 8 miles northwest of 
Lebanon to Mammoth Cave to Bowling Green to near Portland. Movement 
was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Glasgow, Campbellsville, Lebanon, Columbia, Scottsville, Greensburg,
Munfordville, Edmonton, Three Springs and Monroe.

Briefly torrential rainfall is also occurring with these storms, and 
may cause localized flooding. Do not drive your vehicle through 
flooded roadways.

LAT...LON 3665 8670 3767 8538 3763 8526 3763 8503
      3755 8504 3753 8500 3755 8485 3746 8486
      3688 8551 3685 8556 3687 8560 3682 8558
      3662 8581
TIME...MOT...LOC 1858Z 281DEG 37KT 3762 8540 3668 8662 

$$

RAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jan 25, 12:02 PM CST, 58 minutes earlier.

Area forecast discussion, Jan 25, 12:02 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
102 PM EST Mon Jan 25 2021

.Forecast Update...
Issued at 1255 PM EST Mon Jan 25 2021

Warm front still sits just south of the KY/TN line, with CKV and 1M5
still in the 40s while BNA is already into the mid 60s. Dry slot is
already trying to wrap into south-central Kentucky, while the next
slug of precip is pushing almost directly up the Ohio River, similar
to the NAM model progs. This trajectory will take the next batch of
heavy rain north of where the highest precip amounts have been
observed so far, and should limit our flood concerns this afternoon.
Will still keep an eye on areas south of the Parkways, especially as
things become more convective later, as those locations can only
take so much more water.

Issued at 1125 AM EST Mon Jan 25 2021

A steady light to moderate rain has overspread the area, with the
heaviest amounts so far across south central Kentucky, where there
has also been some embedded thunder. Max rainfall rates have been
between 1/2" and 3/4" per hour, and around 1.5 inches in 3 hrs, all
well under any Flash Flood Guidance.

Expect soaking rains to continue this afternoon, locally enhanced as
we start to see more of a convective character. Strong mid-level
lapse rates will at least support small hail, but any wind potential
is sorely limited by a stable low-level air mass, even on the warm
side of the front.

Will issue an update shortly to clean up morning wording, but
overall the messaging remains the same.

Issued at 715 AM EST Mon Jan 25 2021

Have slowed the arrival of rain in the far northern CWA slightly
over the next 1-2 hours. Each successive run of the HRRR, for
example, has been just a touch slower in bring the precip shield
northward.

The slightly later arrival time should shorten an already brief
period of freezing rain in the far northern CWA. Oldham, Shelby, and
Harrison County KY Mesonet stations are all reporting temperatures
just above freezing, so not expecting any impacts there.
Temperatures seem to be right around 32 F from French Lick IN east
to New Castle KY and north. Temperatures are still expected to warm
above freezing by 9-10 AM EST. Some very light icing is possible
between now and mid-morning, especially on bridges/overpasses and in
low-lying, rural locations that are typically cooler. More
widespread impacts are unlikely.

&&

.Short Term...(Today and tonight)
Issued at 330 AM EST Mon Jan 25 2021

...Widespread Soaking Rains Today...

The mean longwave pattern continues to feature western CONUS
troughing and an eastern CONUS ridge. A strengthening 160-170 kt
anticyclonic upper jet streak is in the process of developing over
the Northeast. Robust upper level divergence in the right entrance
region of the jet will be positioned over the lower Ohio Valley this
morning. A compact mid-level shortwave trough is rotating NE over
the OK Panhandle this morning and will continue across Kansas today.

A 1000 mb sfc low is over the Red River Valley and will progress
northeast across Oklahoma into Missouri today. Significant low to
mid level moisture transport is in progress over eastern
Oklahoma/Texas and Arkansas via a 50 kt SW LLJ at 850 mb. A warm
front extends eastward across the Southeast. Strong fgen in the 850-
700 mb layer will lift north over southern and central KY this
morning on the nose of the LLJ, with PW values surging above 1 inch.
A band of moderate rainfall currently over TN will continue to lift
north this morning, and widespread moderate to occasionally heavy
rain is expected today. It looks to be an all-day soaking rain with
a steady east wind maintaining a large temperature gradient from
south to north. Speaking of temperatures, Madison IN is still
sitting right at 32 degrees. As precip spreads in this morning, we
may see brief freezing rain over the far northeastern CWA. Northeast
winds gradually increase between now and 12-14z, so a reinforcement
of cold air could hold a handful of counties right around the
freezing mark. Appreciable ice accumulation is unlikely though, so
do not think we'll see much (if any) impact.

The sfc warm front will push north across southern KY by mid to late
afternoon, where temperatures should crest 60 degrees. Elevated
instability does develop from the SW by this afternoon with MUCAPE
of 250-500 J/kg expected over southern and central KY. As far
southern KY gets into the warm sector by 21-22z, precip coverage
should be more scattered with the widespread elevated convection
continuing across southern IN and central KY. Multiple hi-res models
suggest the potential of a narrow convective band located near the
Mississippi River at 22z or so. The northern extend of the main line
may push east across the southern half of KY this evening, bringing
localized heavy rainfall and hail. SPC has continued the Marginal
Risk in the Day 1 Outlook for hail. Think large/severe hail would be
quite isolated given the limited instability and very moist
environment. Multiple reports of small hail is more likely.

The cold front sweeps through the area late, with precip quickly
diminishing after 06z. Have 24-hour QPF ranging from 1-2.25 inches,
with a stripe of 2+ inches over central and southern KY, roughly
south of a line from Hardinsburg to Georgetown. Given the potential
for convection, localized 3+ inch totals are possible. Given that
fact, a Flood Watch was considered. But any significant flooding
threat is dependent on convection and therefore isolated in nature.
Convection this evening will be narrower and progressive in nature,
so flash flooding is unlikely. Streamflow anomalies are all near to
much below normal, so think we can handle the rain for the most
part. But we could see localized areal flooding in more flood-prone
locations.

.Long Term...(Tuesday through Sunday)
Issued at 330 AM EST Mon Jan 25 2021

Tuesday morning, surface low will be located over eastern Ohio with
our CWA on the back side. Westerly flow will be in place as
lingering wrap around moisture keeps clouds in place across over
southern Indiana and northern Kentucky. While clouds linger north of
the parkways, skies will be clear across our southern half during
the day. Under the cloud cover, temperatures will remain in the 40s
all day. Where we get the sunshine, temperatures will warm into the
mid/upper 50s with a few locations across our southeast reaching 60.

Our break in the weather is short lives as the next system takes
shape over the central plains in the form of a strong shortwave.
This feature moves across Kentucky during the day Wednesday into
Wednesday evening. At the surface, a weak surface low forms over the
Tennessee Valley late Wednesday and pushes eastward. With decent
cold air in place over the region and plenty of low/mid level
moisture reaching the DGZ, model soundings indicate that most of the
precipitation should fall as snow Wednesday afternoon and evening,
but wouldn't rule out rain/snow mix along and south of the parkways.
Continue to think that measurable snow is most likely for at least
the northern half of our CWA Wednesday night into Thursday morning.
Confidence remains low as models continue to show disagreement on
placement and timing of the heaviest precipitation.

Thursday, high pressure drops out of Canada as upper level ridging
takes hold for the end of the week. We will see dry. cool and mostly
clear conditions to end the week. Highs Thursday will be below
normal around the low/mid 30s as overnight lows Friday morning fall
to near 20. As the ridge begins to shift east on Friday, return flow
takes over pushing temperatures back into the low/mid 40s.

Models continue to indicate the next system arrive for the weekend
as a warm front lifts through the region Saturday into Sunday.
Precipitation should fall as all rain as temperatures rise into the
upper 40s/low 50s Saturday and Sunday with overnight temperatures
staying above freezing in the upper 30s to low 40s. Cold front will
swing through late Sunday into Monday as high pressure settles in to
start next week. Highs Monday look to be in the 40s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1205 PM EST Mon Jan 25 2021

Rain shield will continue to affect Kentucky and southern Indiana
for most of the afternoon, with cig/vis remaining IFR with
occasional drops into LIFR. Steady east winds could come around to S-
SE at BWG as the warm front tries to lift north, but that's as far
as it will get.  Embedded thunder is in play mainly at BWG, but
can't be ruled out at SDF or LEX.

By this evening the precip turns more convective and could be a bit
spotty. Will transition to handling precip with TEMPO groups, but
IFR/LIFR ceilings remain.  Rain shuts off and winds come around to
SW around midnight as the sfc low passes.  Ceilings will finally
start to break out mid/late morning Tue as we lose some of the
cyclonic curvature in the low-level flow.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RAS
Short Term...EBW
Long Term...BTN
Aviation...RAS
Hazardous weather outlook, Jan 25, 10:20 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1120 AM EST Mon Jan 25 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-261630-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1120 AM EST Mon Jan 25 2021 /1020 AM CST Mon Jan 25 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Widespread soaking rainfall is then expected through this evening.
Precipitation totals around 2 inches could result in minor localized
flooding. A few thunderstorms are also possible, and the stronger
storms this afternoon could produce small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Minor snow accumulations are possible Wednesday afternoon into
Wednesday night, mainly across southern Indiana and north central
Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed flooding or hail
today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EBW/BTN/RAS

In the hours before

Special weather statement, Jan 25, 1:00 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
200 PM EST Mon Jan 25 2021

KYZ053>055-062>066-071>077-251945-
Hart-Warren-Edmonson-Barren-Casey-Boyle-Metcalfe-Monroe-Marion-
Simpson-Taylor-Allen-Larue-Adair-Green-
200 PM EST Mon Jan 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL BRING GUSTY WINDS ACROSS
SOUTH CENTRAL KENTUCKY...

At 158 PM EST/1258 PM CST/, radar indicated strong thunderstorms
were located along a line extending from 8 miles northwest of
Lebanon to Mammoth Cave to Bowling Green to near Portland. Movement
was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Glasgow, Campbellsville, Lebanon, Columbia, Scottsville, Greensburg,
Munfordville, Edmonton, Three Springs and Monroe.

Briefly torrential rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 3665 8670 3767 8538 3763 8526 3763 8503
      3755 8504 3753 8500 3755 8485 3746 8486
      3688 8551 3685 8556 3687 8560 3682 8558
      3662 8581
TIME...MOT...LOC 1858Z 281DEG 37KT 3762 8540 3668 8662

RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 1:22 PM CSTSevere Thunderstorm WarningLMKBarren, Metcalfe, Monroe23 min
Jan 25, 1:35 PM CSTSevere Thunderstorm WarningLMKAllen, Barren, Monroe25 min
Jan 25, 2:08 PM CSTSevere Thunderstorm WarningLMKClinton, Cumberland, Monroe37 min
Jan 25, 4:19 PM CSTSpecial Weather StatementLMKMonroe26 min
Jan 25, 4:36 PM CSTSpecial Weather StatementLMKMetcalfe24 min
Jan 25, 4:47 PM CSTSpecial Weather StatementLMKAllen, Monroe28 min
Jan 25, 5:00 PM CSTSpecial Weather StatementLMKRussell30 min
Jan 25, 5:13 PM CSTAreal Flood AdvisoryLMKButler, Logan, Warren3 hr
Jan 25, 5:14 PM CSTAreal Flood AdvisoryLMKAllen, Barren, Logan, Monroe, Simpson, Warren6 hr
Jan 25, 5:51 PM CSTFlash Flood WarningLMKButler, Edmonson, Warren3 hr
Jan 25, 5:56 PM CSTRiver Flood AdvisoryLMKOhio3 hr
Jan 25, 5:55 PM CSTSpecial Weather StatementLMKPerry35 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.